North Dakota, 2012

Hail in North Dakota, May 17, 2012

May 17, 2012 · NWS BIS · 2 events in 1 county or zone

A strong thunderstorm moving across north central North Dakota produced two reports of large hail over McHenry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong thunderstorm moving across north central North Dakota produced two reports of large hail over McHenry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 17, 2:58 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 17, 2:58 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
358 PM CDT THU MAY 17 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGH LATE AFTERNOON AND TONIGHT. THERE IS SOME MODEST MU-
CAPE...BUT DEEP LAYER SHEAR PROFILES REMAIN WEAK AND SEVERE
WEATHER CHANCES ARE VERY LOW. DRY LOW LEVELS AND DECENT DOWNDRAFT
CAPE SUGGEST ISOLD GUSTY WINDS WOULD BE THE MAIN ISSUE THROUGH THE
EARLY EVENING HOURS. A SHORT WAVE TROUGH WILL ARRIVE LATE TONIGHT
INTO FRIDAY MORNING...AND SKIRT THE NORTHWEST PORTION OF THE
STATE. AGAIN...ANY STORMS ARE EXPECTED TO REMAIN SUB-SEVERE.
SHOWER AND THUNDERSTORM CHANCES WILL BE ON THE INCREASE FRIDAY
AFTERNOON THROUGH FRIDAY NIGHT...ESPECIALLY CENTRAL THROUGH
SOUTHEAST PORTIONS OF THE FORECAST AREA. THE FRONTAL ZONE REMAINS
HIGHLIGHTED IN SPC'S 5 PERCENT RISK AREA. THIS IS VERY REASONABLE
BASED ON THE RELATIVELY WEAK FLOW ALOFT IN THE AREA OF MAXIMUM
INSTABILITY. THE HIGHEST THREAT WOULD APPEAR TO BE FRIDAY NIGHT
AS THE UPPER TROUGH APPROACHES...BUT BY THAT TIME THE MAIN THREAT
WOULD LIKELY BE ELEVATED HAILERS. SOME LOCATIONS COULD PICK AN AN
INCH OR TWO OF RAINFALL...BUT THE OVERALL THREAT FOR FLASH
FLOODING IS LOW.

.LONG TERM...SATURDAY THROUGH THURSDAY...

HIGHLIGHTS OF THE EXTENDED FORECAST PERIOD ARE LINGERING CONVECTIVE
CHANCES ON SATURDAY...FOLLOWED BY A RETURN TO ABOVE NORMAL
TEMPERATURES EARLY NEXT WEEK BEFORE A POTENTIAL PERIOD OF ACTIVE
WEATHER TUESDAY NIGHT THROUGH THE END OF NEXT WEEK.

BY MID DAY SATURDAY A SURFACE COLD FRONT IS FORECAST TO BE LOCATED
INTO CENTRAL MINNESOTA WITH THE BEST CHANCE FOR ANY PRECIPITATION
ACROSS WESTERN AND CENTRAL NORTH DAKOTA FOCUSED ACROSS THE TURTLE
MOUNTAINS THROUGH THE JAMES RIVER VALLEY...ESPECIALLY PRIOR TO 18
UTC. THEREAFTER...DRIER AIR OVERTAKES THE CWA WHICH SHOULD BRING AN
END THE OVERALL PRECIPITATION THREAT...WITH THE COLD CORE ALOFT AND
UPPER LOW LOCATED WELL NORTH OF THE CANADIAN BORDER. SATURDAY ALSO
LOOKS TO BE BREEZY BEHIND THE FRONT WITH HIGHS GENERALLY IN THE MID
TO UPPER 60S.

THEREAFTER TEMPERATURES TREND ABOVE NORMAL MONDAY AND TUESDAY IN MID
TO UPPER 70S TO THE LOWER 80S AS A SHORTWAVE RIDGE BUILDS ACROSS THE
NORTHERN PLAINS. A STRONG SHORT WAVE COMING ON SHORE TO THE PACIFIC
NORTHWEST MONDAY NIGHT IS FORECAST TO PROPAGATE INTO THE NORTHERN
PLAINS TUESDAY NIGHT AND DEEPEN...POTENTIALLY CLOSING OFF LATE NEXT
WEEK. THIS SHOULD YIELD A PROLONGED PERIOD OF UNSETTLED WEATHER
ACROSS THE NORTHERN PLAINS WITH MULTIPLE CHANCES FOR THUNDERSTORMS.
THE OVERALL 12 UTC GUIDANCE SUITE IS IN GOOD AGREEMENT...WITH MODEL
DIVERGENCE INCREASING TOWARDS THE MID TO LATE PORTIONS OF NEXT WEEK
IN ASSOCIATION WITH THE EVOLUTION OF THE AFOREMENTIONED WAVE.

&&

.AVIATION...
THE BIGGEST CHALLENGE OVER THE NEXT 24 HOURS IS TIMING AND OVERALL
COVERAGE OF THUNDERSTORMS LATE THIS AFTERNOON AND THROUGH THE NIGHT.
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON ACROSS SOUTHWEST AND CENTRAL NORTH DAKOTA. THE BEST
TIMING WINDOW IS BETWEEN 22-02 UTC FOR KBIS...KMOT AND KDIK NEAR A
STALLED FRONTAL BOUNDARY. HOWEVER...UNCERTAINTY IS HIGH IF AND OR
WHEN ANY STORM MAY IMPACT THE TERMINALS. ANOTHER ROUND OF
THUNDERSTORMS IS POSSIBLE LATE TONIGHT INTO FRIDAY MORNING AT KISN
AFTER 10 UTC AND KMOT AFTER 15 UTC. CERTAINTY IN THIS CONVECTION
IS GREATER WITH MVFR CONDITIONS IN THUNDERSTORMS POSSIBLE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RK
LONG TERM/AVIATION...AYD
Hazardous weather outlook, May 17, 2:39 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
339 PM CDT THU MAY 17 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
339 PM CDT THU MAY 17 2012 /239 PM MDT THU MAY 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH
DAKOTA THROUGH TONIGHT. ISOLATED STORMS MAY PRODUCE BRIEF WIND
GUSTS AROUND 50 MPH THROUGH EARLY EVENING...BUT STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE WIDESPREAD THUNDERSTORMS ARE FORECAST FRIDAY THROUGH SATURDAY
NIGHT WEST AND CENTRAL...A FEW OF WHICH COULD BE SEVERE. LOCALIZED
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE THROUGH THE
PERIOD...BUT THE THREAT FOR FLASH FLOODING IS LOW.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE JAMES RIVER VALLEY
THROUGH THE TURTLE MOUNTAINS ON SATURDAY. THE CHANCE OF THUNDERSTORMS
RETURNS TO ALL OF WESTERN AND CENTRAL NORTH DAKOTA TUESDAY NIGHT
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES LATE FRIDAY AFTERNOON
AND NIGHT...AND AGAIN SATURDAY.

RK/AYD

In the hours before

Special weather statement, May 17, 4:11 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
511 PM CDT THU MAY 17 2012

NDZ012-022-172245-
MCHENRY ND-SHERIDAN ND-
511 PM CDT THU MAY 17 2012

...SPECIAL WEATHER STATEMENT FOR NORTHERN SHERIDAN AND SOUTHEASTERN
MCHENRY COUNTIES UNTIL 545 PM CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM BETWEEN THE TOWNS OF BALFOUR AND KIEF...40 MILES
SOUTHEAST OF MINOT...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BALFOUR...
  KIEF...
  DRAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HAMILTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, McHenry

When
May 17, 4:20 PM CST to 4:28 PM CST
Where
McHenry County, 2.5 mi NW of Kief
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.880, -100.550

Hail, McHenry

When
May 17, 4:30 PM CST to 4:40 PM CST
Where
McHenry County, 0.83 mi NE of Kief
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.860, -100.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372219, 372220.